According to the World Health Organization, almost 80% people around the world have at least one pain in their back. On October 16, referring to the World Spinal Disease, health professionals recall that it is most important to find out the cause of pain when it comes to chronic, post-traumatic or episodic pains, and it is important to be aware of their compatibility with other commonly used medications for antinociceptive ailments.
Interacting pain relievers threaten kidney failure, increased blood pressure and even internal bleeding in organs, says the press release.
“Most commonly for pain relief, non-steroidal anti-inflammatory drugs are used: diclofenac, ibuprofen, nimesulide, and the like. The use of these drugs should be taken into account – if you are taking concomitant medications such as high blood pressure, renal dysfunction, blood coagulation, antidepressants or more than one group of painkillers, there is a serious risk to your health, “says Rasa, Pharmacist of Amber Pharmacy.
According to a specialist, relieving pain in the spine is sometimes the only way of survival for those who suffer from trauma or suffer from chronic pain. Such people should be aware that some analgesics may reduce the effects of other drugs, and in the long term, such drug interactions can lead to even more health problems. “In some patients, non-steroidal anti-inflammatory drugs may reduce the antihypertensive effect of the beta-blocker (blood pressure regulating drugs). If you have to take the painkillers together with this medication group, your arterial (systolic) blood pressure should be closely monitored. If you find that it is elevated, your doctor may advise you to change the dose or medicines – to the calcium channel blocker “, – observes doctor.
Since back pain often complains of elderly people who are usually taking medications to control blood pressure and blood clotting, they warn the pharmacist about possible changes in their kidney condition.
“Elderly patients should be cautious with any type of pain medication: improper interactions between the medicines used may increase the risk of renal insufficiency, weight gain and blood pressure. If you are not sure which medicines are right for you, do not experiment – be sure to follow the drug compatibility check “, – the pharmacist advice.
According to the specialist, spinal pain complaints of any age should pay more attention to the health of the bone and joints, exercise, proper posture and back muscle building, and, if necessary, to use strengthening agents. But at the same time, the pharmacist warns that even those seemingly “innocent” medications are also very important to check.
“One of the most popular formulations used for joints flexibility – glucosamine – should be used with caution in some commonly used medicines. It should be used with caution in conjunction with blood coagulation-reducing anticoagulants (eg warfarin) and tetracycline antibiotics (eg doxycycline)” – the name of the medicines group.
According to the pharmacist, the most dangerous drug “cocktail”, which can cause even internal bleeding, is the use of different pain relievers.
“Sometimes people who are not satisfied with the effect of an oral antiemetic drug use other names. Here they are at risk: either overdose with the same active substance or mixing substances that are completely inappropriate among different groups. If you take on the same day or even an hour, for example, ibuprofen, diclofenac and nimesulide, you have especially strengthened the side effects of these medicines – then there is a significant increase in the risk of gastrointestinal bleeding and ulcers. Oral antidiabetic agents (such as aspirin) or SSRI-class antidepressants may also provoke this effect. Having gastric or intestinal wounds, mixing uncooled medicines with analgesics can have serious consequences for health”, – concluded doctor.